Wyoming, 2025High Wind in Wyoming, December 17 to 18, 2025
December 17 to 18, 2025 · NWS UNR · 11 events in 5 counties and zones
A historic, record-breaking wind storm wreaked havoc across northeastern Wyoming and western South Dakota on December 17-18, 2025. Wind gusts reached 101 MPH, resulting in significant damage to trees, power lines, and some structures.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A historic, record-breaking wind storm wreaked havoc across northeastern Wyoming and western South Dakota on December 17-18, 2025. Wind gusts reached 101 MPH, resulting in significant damage to trees, power lines, and some structures. A couple of fires were also propelled by the high winds. All-time high wind gusts were officially recorded at the National Weather Service in east Rapid City, SD (91 MPH at 4:56 AM MST on December 18) and the Rapid City Regional Airport (94 MPH at 5:13 AM MST on December 18).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 17, 4:39 PM MST, 2 hours 43 minutes earlier. Its key messages:
- Widespread near critical fire wx conditions across northeastern WY into western and south central South Dakota this afternoon.
- Strong southwest winds will continue through the afternoon hours with gusts already hitting 60-70 mph in spots.
- The strong winds will shift to the northwest later this evening into the overnight hours and overspread the region with gusts of 75- 80+ mph possible across northwestern SD.
- Despite meager QPF, potential exists for for snow squalls over western SD later tonight into early Thursday morning.
Area forecast discussion, Dec 17, 4:39 PM MST, 2 hours 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
439 PM MST Wed Dec 17 2025
.KEY MESSAGES...
- Widespread near critical fire wx conditions across northeastern
WY into western and south central South Dakota this afternoon.
- Strong southwest winds will continue through the afternoon hours
with gusts already hitting 60-70 mph in spots.
- The strong winds will shift to the northwest later this evening
into the overnight hours and overspread the region with gusts of
75- 80+ mph possible across northwestern SD.
- Despite meager QPF, potential exists for for snow squalls over
western SD later tonight into early Thursday morning.
&&
.DISCUSSION...(This Evening Through Wednesday)
Issued at 119 PM MST Wed Dec 17 2025
Strong southwesterly winds have developed across northeastern
Wyoming and western South Dakota. Gusty downslope winds continue
across the eastern Black Hills and foothills with peak gusts of
55-65 mph this morning and early afternoon.
Confidence is increasing in a higher impact high wind event for
northwestern South Dakota across the I-90 corridor in western
South Dakota overnight tonight behind two fronts in quick
succession. Forecast soundings continue to show well-mixed
boundary layers, mixing down a core of 80-90kt winds atop the
mixed layer. Hi-res models pick up on this as well, coupled with
MOS guidance (old school!) showing sustained winds of 40-50+ knots
across northwestern SD overnight. The ingredients are there: 3-6
mb pressure rises behind the first front this evening, 6-9+ mb
pressure rises behind the second/arctic front late tonight, strong
CAA/mechanical mixing of higher momentum air, and a core of
70-100 knot winds at ~800-700 mb. Consequently, have increased
winds in this forecast package across the western SD plains
tonight with maximum wind gusts ~75-80 mph, although potential
exists for 80+ mph. Looking at it probabilistically, the NBM has
prob of gusts >75 mph ~65-75%+ for most of western SD; the 12z
HREF/REFS have a similarly high probability of gusts >75 mph
overspreading NW SD after 11pm MT behind the second front,
spreading southeastward through 6am. The strongest winds (70+ mph)
are expected to stretch from NW SD into the foothills and along
I-90 in western SD. Winds will diminish from west to east late
Thursday morning through the afternoon hours.
Light rain will quickly transition to snow as the arctic front
pushes into the NW SD later this evening. While the best moisture
will remain displaced east, strong low-level lapse rates coupled
with very strong winds will support snow squall potential in any
heavier bands of snow overnight. The best snow squall potential
will exist after 10pm across NW SD into the western SD plains
through the overnight hours, although meager QPF/moisture will
yield only transient visibility reductions.
Upper level flow will become zonal Friday with highs warming back
into the 50s and 60s ahead of another clipper system Friday night
into Saturday morning with light snow across NE WY into the Black
Hills. Cooler Saturday behind another cold front before dry,
zonal/southwesterly flow returns for next week - looking mild for
Christmas.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 425 PM MST Wed Dec 17 2025
First cold front is moving through the area early this evening
with strong west/southwesterly wind gusts from 30-50kts ahead of
it and strong west/northwest wind gusts from 30-55kts behind it. A
second cold front will bring stronger wind gusts from the
northwest reaching 40-60kts+ at times overnight into Thursday
morning. A band of rain will cross the area early this evening
with local MVFR/IFR conditions. The second front will have
isolated snow showers, especially over the northern Black Hills
with local MVFR/IFR conditions. Winds will quickly die down
Thursday afternoon with VFR conditions prevailing.
&&
.FIRE WEATHER...
Issued At 119 PM MST Wed Dec 17 2025
Strong west-southwesterly winds and low relative humidity will
support near-critical fire weather conditions. Winds continue to
gust 40-60+ mph across portions of NW WY into southwestern and south-
central SD this afternoon. While relative humidity won't meet the
traditional critical value (<15%), RH ~25-30% this afternoon coupled
with the strong winds will support near-critical conditions.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 11 AM MST Thursday for SDZ001-002-012-
013-025-041-072-073-078.
High Wind Warning from 10 PM MST /11 PM CST/ this evening to 1
PM MST /2 PM CST/ Thursday for SDZ014-026-030>032-042>044-
046-047-049-074>077.
High Wind Warning until 8 AM MST Thursday for SDZ024-027>029.
WY...High Wind Warning until 11 AM MST Thursday for WYZ059-060.
High Wind Warning until 8 AM MST Thursday for WYZ057.
High Wind Warning until 5 AM MST Thursday for WYZ054>056-058.
&&
DISCUSSION/KEY MESSAGES...SE
AVIATION...Helgeson
FIRE WEATHER...SEHazardous weather outlook, Dec 17, 4:30 AM MST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MST Wed Dec 17 2025
SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
430 AM MST Wed Dec 17 2025 /530 AM CST Wed Dec 17 2025/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
High winds are possible across a large portion of eastern Wyoming
and western South Dakota today. A High Wind Warning is now in
effect, please see the latest NPWUNR for full details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High winds are possible across a large portion of eastern Wyoming
and western South Dakota Thursday. A High Wind Warning is now in
effect, please see the latest NPWUNR for full details.
Along with the winds, heavier bands of snow coupled with the
strong winds may result in greatly reduced visibility across the
area Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Dec 17, 3:25 PM MST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
325 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Non-Tstm Wnd Gst 2 N Summerset 44.22N 103.33W
12/17/2025 M50 mph Meade SD Mesonet
0201 PM Non-Tstm Wnd Gst 5 WNW New Underwood 44.12N 102.93W
12/17/2025 M61 mph Pennington SD Dept of Highways
0216 PM Non-Tstm Wnd Gst 11 NE Morrisey 43.67N 104.26W
12/17/2025 M58 mph Weston WY Mesonet
0223 PM Non-Tstm Wnd Gst Ellsworth AFB 44.16N 103.10W
12/17/2025 M53 mph Meade SD Other Federal
0226 PM Non-Tstm Wnd Gst 10 S Upton 43.96N 104.64W
12/17/2025 M60 mph Weston WY Mesonet
0229 PM Non-Tstm Wnd Gst Rapid City Arpt 44.05N 103.05W
12/17/2025 M64 mph Pennington SD ASOS
0240 PM Non-Tstm Wnd Gst 1 WNW Caputa 44.00N 103.00W
12/17/2025 M55 mph Pennington SD Mesonet
0250 PM Non-Tstm Wnd Gst 7 W Ardmore 43.04N 103.80W
12/17/2025 M54 mph Fall River SD Mesonet
&&
SJRLocal storm report, Dec 17, 4:07 PM MST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
407 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM Non-Tstm Wnd Gst 1 W Box Elder 44.12N 103.09W
12/17/2025 M55 mph Pennington SD Dept of Highways
0249 PM Non-Tstm Wnd Gst 17 NNW New Haven 44.95N 105.04W
12/17/2025 M61 mph Crook WY Mesonet
0251 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
12/17/2025 M66 mph Campbell WY Mesonet
0305 PM Non-Tstm Wnd Gst 1 ESE Ladner 45.83N 103.72W
12/17/2025 M50 mph Harding SD Mesonet
0306 PM Non-Tstm Wnd Gst 8 NNW Oshoto 44.71N 105.01W
12/17/2025 M57 mph Crook WY Mesonet
0310 PM Non-Tstm Wnd Gst 11 SSE Hereford 44.23N 102.83W
12/17/2025 M52 mph Meade SD Mesonet
0312 PM Non-Tstm Wnd Gst 12 NNW Alva 44.86N 104.54W
12/17/2025 M56 mph Crook WY Mesonet
0315 PM Non-Tstm Wnd Gst 4 NNE Angostura Res 43.37N 103.39W
12/17/2025 M51 mph Fall River SD AWOS
0317 PM Non-Tstm Wnd Gst 1 N Buffalo 45.60N 103.55W
12/17/2025 M55 mph Harding SD ASOS
0317 PM Non-Tstm Wnd Gst 13 NE Newell 44.82N 103.21W
12/17/2025 M50 mph Butte SD Dept of Highways
0318 PM Non-Tstm Wnd Gst 8 NW Colony 44.96N 104.25W
12/17/2025 M60 mph Crook WY Mesonet
0324 PM Non-Tstm Wnd Gst 3 WSW Fairburn 43.68N 103.26W
12/17/2025 M51 mph Custer SD Dept of Highways
0325 PM Non-Tstm Wnd Gst 3 NW Wasta 44.10N 102.50W
12/17/2025 M53 mph Pennington SD Dept of Highways
0325 PM Non-Tstm Wnd Gst 8 N Redig 45.38N 103.55W
12/17/2025 M58 mph Harding SD Dept of Highways
0328 PM Non-Tstm Wnd Gst 7 N Pine Haven 44.45N 104.80W
12/17/2025 M57 mph Crook WY Mesonet
0330 PM Non-Tstm Wnd Gst 3 N Redig 45.32N 103.55W
12/17/2025 M54 mph Harding SD Mesonet
0335 PM Non-Tstm Wnd Gst 17 W Castle Rock 44.97N 103.77W
12/17/2025 M61 mph Butte SD Mesonet
0341 PM Non-Tstm Wnd Gst 5 SW Aladdin 44.59N 104.25W
12/17/2025 M62 mph Crook WY Mesonet
0342 PM Non-Tstm Wnd Gst 7 WSW Hoover 45.07N 103.40W
12/17/2025 M66 mph Butte SD Dept of Highways
0345 PM Non-Tstm Wnd Gst 14 NNW Edgemont 43.47N 103.97W
12/17/2025 M57 mph Fall River SD Mesonet
0345 PM Non-Tstm Wnd Gst 9 S Camp Crook 45.42N 104.02W
12/17/2025 M55 mph Harding SD Mesonet
0346 PM Non-Tstm Wnd Gst 10 ESE Pine Haven 44.29N 104.63W
12/17/2025 M52 mph Crook WY Dept of Highways
0353 PM Non-Tstm Wnd Gst 10 W Edgemont 43.30N 104.02W
12/17/2025 M71 mph Fall River SD Dept of Highways
0354 PM Non-Tstm Wnd Gst 8 W Jewel Cave 43.73N 103.99W
12/17/2025 M50 mph Custer SD Dept of Highways
0355 PM Non-Tstm Wnd Gst 8 S Sorum 45.34N 102.92W
12/17/2025 M53 mph Perkins SD Mesonet
0355 PM Non-Tstm Wnd Gst 1 NNW Nisland 44.68N 103.56W
12/17/2025 M60 mph Butte SD Mesonet
0355 PM Non-Tstm Wnd Gst 7 W Ardmore 43.04N 103.80W
12/17/2025 M63 mph Fall River SD Mesonet
&&
SJRLocal storm report, Dec 17, 5:06 PM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
506 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Non-Tstm Wnd Gst 4 NNE Angostura Res 43.37N 103.39W
12/17/2025 M54 mph Fall River SD AWOS
0356 PM Non-Tstm Wnd Gst 11 W Hot Springs 43.43N 103.69W
12/17/2025 M58 mph Fall River SD Dept of Highways
0356 PM Non-Tstm Wnd Gst 27 WNW Castle Rock 45.14N 103.91W
12/17/2025 M56 mph Butte SD Mesonet
0405 PM Non-Tstm Wnd Gst 2 SSW Oral 43.38N 103.28W
12/17/2025 M55 mph Fall River SD Mesonet
0407 PM Non-Tstm Wnd Gst 13 NE Newell 44.82N 103.21W
12/17/2025 M56 mph Butte SD Dept of Highways
0408 PM Non-Tstm Wnd Gst 1 ENE Mud Butte 45.01N 102.86W
12/17/2025 M70 mph Meade SD Dept of Highways
0408 PM Non-Tstm Wnd Gst 2 ENE Osage 43.99N 104.38W
12/17/2025 M58 mph Weston WY Mesonet
0410 PM Non-Tstm Wnd Gst 1 WSW Bison 45.52N 102.49W
12/17/2025 M52 mph Perkins SD Mesonet
0415 PM Non-Tstm Wnd Gst 7 E Sturgis 44.42N 103.38W
12/17/2025 M74 mph Meade SD AWOS
0415 PM Non-Tstm Wnd Gst 7 E Sturgis 44.42N 103.38W
12/17/2025 M69 mph Meade SD Mesonet
0415 PM Non-Tstm Wnd Gst 8 SE Mud Butte 44.92N 102.75W
12/17/2025 M69 mph Meade SD Mesonet
0416 PM Non-Tstm Wnd Gst 10 S Hot Springs 43.29N 103.48W
12/17/2025 M51 mph Fall River SD Mesonet
0420 PM Non-Tstm Wnd Gst 6 WSW Fairpoint 44.70N 102.90W
12/17/2025 M55 mph Meade SD Mesonet
0421 PM Non-Tstm Wnd Gst 10 NNW Ottumwa 44.36N 101.45W
12/17/2025 M51 mph Haakon SD Dept of Highways
0422 PM Non-Tstm Wnd Gst Four Corners 44.08N 104.14W
12/17/2025 M57 mph Weston WY Dept of Highways
0423 PM Non-Tstm Wnd Gst 2 SSW Custer 43.73N 103.62W
12/17/2025 M52 mph Custer SD ASOS
0425 PM Non-Tstm Wnd Gst 10 ESE Oelrichs 43.10N 103.05W
12/17/2025 M61 mph Fall River SD Mesonet
0430 PM Non-Tstm Wnd Gst 6 WSW Opal 44.87N 102.57W
12/17/2025 M61 mph Meade SD Mesonet
0430 PM Non-Tstm Wnd Gst Union Center 44.57N 102.67W
12/17/2025 M74 mph Meade SD Mesonet
0433 PM Non-Tstm Wnd Gst 3 W Union Center 44.56N 102.72W
12/17/2025 M64 mph Meade SD Dept of Highways
0434 PM Non-Tstm Wnd Gst 1 NNW Piedmont 44.24N 103.40W
12/17/2025 M50 mph Meade SD NWS Employee
0440 PM Non-Tstm Wnd Gst 11 SSE Hereford 44.23N 102.83W
12/17/2025 M64 mph Meade SD Mesonet
0444 PM Non-Tstm Wnd Gst 12 E Oelrichs 43.19N 103.00W
12/17/2025 M72 mph Fall River SD Dept of Highways
0445 PM Non-Tstm Wnd Gst 6 NE Summerset 44.24N 103.25W
12/17/2025 M60 mph Meade SD Mesonet
0445 PM Non-Tstm Wnd Gst 1 NNE Faith 45.03N 102.02W
12/17/2025 M52 mph Meade SD ASOS
0445 PM Non-Tstm Wnd Gst 11 SSW Oelrichs 43.04N 103.35W
12/17/2025 M58 mph Fall River SD Mesonet
0447 PM Non-Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
12/17/2025 M54 mph Oglala Lakota SD Dept of Highways
0448 PM Non-Tstm Wnd Gst 1 W Box Elder 44.12N 103.09W
12/17/2025 M65 mph Pennington SD Dept of Highways
0449 PM Non-Tstm Wnd Gst Howes 44.62N 102.05W
12/17/2025 M68 mph Meade SD Dept of Highways
0450 PM Non-Tstm Wnd Gst 2 E Elm Springs 44.31N 102.49W
12/17/2025 M65 mph Meade SD Mesonet
0450 PM Non-Tstm Wnd Gst 13 W Oglala 43.18N 102.99W
12/17/2025 M55 mph Oglala Lakota SD Mesonet
0451 PM Non-Tstm Wnd Gst Ellsworth AFB 44.16N 103.10W
12/17/2025 M61 mph Meade SD Other Federal
0452 PM Non-Tstm Wnd Gst 5 WNW New Underwood 44.12N 102.93W
12/17/2025 M66 mph Pennington SD Dept of Highways
0452 PM Non-Tstm Wnd Gst 1 E Dwtn Rapid City 44.07N 103.21W
12/17/2025 M57 mph Pennington SD Official NWS Obs
&&
NWS UNRLocal storm report, Dec 17, 6:08 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
608 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Non-Tstm Wnd Gst 1 WSW Red Elm 45.05N 101.80W
12/17/2025 M50 mph Ziebach SD Dept of Highways
0456 PM Non-Tstm Wnd Gst 3 NW Wasta 44.10N 102.50W
12/17/2025 M66 mph Pennington SD Dept of Highways
0457 PM Non-Tstm Wnd Gst 2 SW Bridger 44.53N 101.93W
12/17/2025 M50 mph Ziebach SD Dept of Highways
0500 PM Non-Tstm Wnd Gst Wasta 44.07N 102.45W
12/17/2025 M57 mph Pennington SD Mesonet
0500 PM Non-Tstm Wnd Gst 1 WNW Caputa 44.00N 103.00W
12/17/2025 M63 mph Pennington SD Mesonet
0505 PM Non-Tstm Wnd Gst 11 W Milesville 44.47N 101.90W
12/17/2025 M57 mph Haakon SD Mesonet
0525 PM Non-Tstm Wnd Gst 6 ESE Scenic 43.76N 102.44W
12/17/2025 M54 mph Pennington SD Mesonet
0525 PM Non-Tstm Wnd Gst 2 E Cottonwood 43.96N 101.85W
12/17/2025 M59 mph Jackson SD Mesonet
0525 PM Non-Tstm Wnd Gst 10 NE Cherry Creek 44.71N 101.37W
12/17/2025 M56 mph Ziebach SD Mesonet
0526 PM Non-Tstm Wnd Gst 10 NNW Ottumwa 44.36N 101.45W
12/17/2025 M61 mph Haakon SD Dept of Highways
0527 PM Non-Tstm Wnd Gst 6 W Cottonwood 43.97N 102.01W
12/17/2025 M68 mph Jackson SD Dept of Highways
0529 PM Non-Tstm Wnd Gst 3 ESE Pine Ridge 43.03N 102.52W
12/17/2025 M53 mph Oglala Lakota SD ASOS
0533 PM Non-Tstm Wnd Gst 3 NNW Scenic 43.82N 102.58W
12/17/2025 M64 mph Pennington SD Dept of Highways
0535 PM Non-Tstm Wnd Gst 4 E Cactus Flat 43.84N 101.82W
12/17/2025 M68 mph Jackson SD Dept of Highways
0541 PM Non-Tstm Wnd Gst 5 NE Porcupine 43.29N 102.27W
12/17/2025 M58 mph Oglala Lakota SD Mesonet
0545 PM Non-Tstm Wnd Gst 5 NW Kadoka 43.87N 101.59W
12/17/2025 M62 mph Jackson SD Mesonet
0546 PM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
12/17/2025 M58 mph Haakon SD ASOS
0550 PM Non-Tstm Wnd Gst 7 SSW Folsom 43.74N 102.92W
12/17/2025 M50 mph Custer SD Mesonet
0552 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
12/17/2025 M51 mph Jackson SD Dept of Highways
0555 PM Non-Tstm Wnd Gst 5 ENE Wanblee 43.59N 101.56W
12/17/2025 M57 mph Jackson SD Mesonet
&&
NWS UNRLocal storm report, Dec 17, 6:09 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
609 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Non-Tstm Wnd Gst 1 E Dwtn Rapid City 44.07N 103.21W
12/17/2025 M58 mph Pennington SD Official NWS Obs
&&
NWS UNRLocal storm report, Dec 17, 7:21 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Rapid City SD
721 PM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
12/17/2025 M72 mph Jackson SD Dept of Highways
0600 PM Non-Tstm Wnd Gst 3 ENE Midland 44.09N 101.09W
12/17/2025 M52 mph Haakon SD Mesonet
0606 PM Non-Tstm Wnd Gst 6 NW Hulett 44.74N 104.70W
12/17/2025 M50 mph Crook WY Mesonet
0609 PM Non-Tstm Wnd Gst 12 WSW Castle Rock 44.92N 103.66W
12/17/2025 M56 mph Butte SD Dept of Highways
0615 PM Non-Tstm Wnd Gst 4 WNW Cedar Butte 43.60N 101.10W
12/17/2025 M59 mph Mellette SD Mesonet
0615 PM Non-Tstm Wnd Gst 4 ENE Martin 43.20N 101.65W
12/17/2025 M54 mph Bennett SD Mesonet
0615 PM Non-Tstm Wnd Gst 9 ENE Belvidere 43.90N 101.10W
12/17/2025 M63 mph Jackson SD Dept of Highways
0622 PM Non-Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
12/17/2025 M55 mph Oglala Lakota SD Dept of Highways
0627 PM Non-Tstm Wnd Gst 10 NNE White River 43.71N 100.69W
12/17/2025 M53 mph Mellette SD Dept of Highways
0630 PM Non-Tstm Wnd Gst 1 N Buffalo 45.60N 103.55W
12/17/2025 M58 mph Harding SD ASOS
0630 PM Non-Tstm Wnd Gst 1 S White River 43.56N 100.74W
12/17/2025 M65 mph Mellette SD Mesonet
0639 PM Non-Tstm Wnd Gst 9 ENE Camp Crook 45.58N 103.81W
12/17/2025 M52 mph Harding SD Dept of Highways
0640 PM Non-Tstm Wnd Gst 1 ESE Ladner 45.83N 103.72W
12/17/2025 M54 mph Harding SD Mesonet
0642 PM Non-Tstm Wnd Gst 13 NE Newell 44.82N 103.21W
12/17/2025 M61 mph Butte SD Dept of Highways
0648 PM Non-Tstm Wnd Gst 8 NNW Oshoto 44.71N 105.01W
12/17/2025 M60 mph Crook WY Mesonet
0650 PM Non-Tstm Wnd Gst 7 ESE Rosebud 43.20N 100.72W
12/17/2025 M51 mph Todd SD Mesonet
0651 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
12/17/2025 M76 mph Campbell WY Mesonet
0652 PM Non-Tstm Wnd Gst 4 N Ludlow 45.88N 103.38W
12/17/2025 M53 mph Harding SD Dept of Highways
0652 PM Non-Tstm Wnd Gst Rapid City Arpt 44.05N 103.05W
12/17/2025 M67 mph Pennington SD ASOS
0654 PM Non-Tstm Wnd Gst 13 SSW Reva 45.36N 103.16W
12/17/2025 M51 mph Harding SD Dept of Highways
&&
NWS UNRHigh Wind, Northern Campbell
- When
- December 17, 7:22 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Gillette ASOS recorded wind gust.
High Wind, Northern Campbell
- When
- December 17, 7:51 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Mesonet site at 1 NE Echeta recorded wind gust.
High Wind, Northeastern Crook
- When
- December 18, 12:22 AM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
Mesonet site at 8 NW Colony recorded wind gust.
High Wind, Weston County Plains
- When
- December 18, 1:19 AM MST
- Where
- Weston County Plains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Mesonet site at 7 NNE Rochelle recorded wind gust.
High Wind, Weston County Plains
- When
- December 18, 1:23 AM MST
- Where
- Weston County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Mesonet site at 11 NE Morrisey recorded wind gust.
High Wind, Weston County Plains
- When
- December 18, 1:36 AM MST
- Where
- Weston County Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Mesonet site at 10 S Upton recorded wind gust.
High Wind, Newcastle
- When
- December 18, 1:55 AM MST
- Where
- Newcastle forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Reported wind gust at 6 WNW Newcastle.
High Wind, Northeastern Crook
- When
- December 18, 2:30 AM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
Trained spotter in Sundance measured a wind gust.
High Wind, Weston County Plains
- When
- December 18, 2:34 AM MST
- Where
- Weston County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
Mesonet site at 2 ENE Osage recorded wind gust.
High Wind, South Campbell
- When
- December 18, 2:45 AM MST
- Where
- South Campbell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Mesonet site located in Wright recorded wind gust.
High Wind, South Campbell
- When
- December 18, 4:05 AM MST
- Where
- South Campbell forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Mesonet stite at 25 ESE Wright recorded wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308002, 1308001, 1308008, 1308011, 1308012, 1308010, 1308014, 1308015, 1308013, 1308004, 1308003.